Norm rigidity for arithmetic and profinite groups

Leonid Polterovich, Yehuda Shalom, Zvi Shem-Tov*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

3 Scopus citations


Let (Formula presented.) be a commutative ring, and assume that every non-trivial ideal of (Formula presented.) has finite index. We show that if (Formula presented.) has bounded elementary generation then every conjugation-invariant norm on it is either discrete or precompact. If (Formula presented.) is any group satisfying this dichotomy, we say that (Formula presented.) has the dichotomy property. We relate the dichotomy property, as well as some natural variants of it, to other rigidity results in the theory of arithmetic and profinite groups such as the celebrated normal subgroup theorem of Margulis and the seminal work of Nikolov and Segal. As a consequence we derive constraints to the possible approximations of certain non-residually finite central extensions of arithmetic groups, which we hope might have further applications in the study of sofic groups. In the last section we provide several open problems for further research.

Original languageEnglish
Pages (from-to)1552-1581
Number of pages30
JournalJournal of the London Mathematical Society
Issue number4
StatePublished - Apr 2023


FundersFunder number
Israel Science Foundation1483/16


    Dive into the research topics of 'Norm rigidity for arithmetic and profinite groups'. Together they form a unique fingerprint.

    Cite this